Colorado, 2021Heavy Snow in Colorado, February 17 to 18, 2021
February 17 to 18, 2021 · NWS PUB · 6 events in 6 counties and zones
A period of heavy snow was noted across southern Colorado during this time frame. Snow was observed across much of southern Colorado, especially the Wet and Sangre de Cristo mountains, and Pikes Peak region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of heavy snow was noted across southern Colorado during this time frame. Snow was observed across much of southern Colorado, especially the Wet and Sangre de Cristo mountains, and Pikes Peak region. The highest snowfall amounts were observed across the Pikes Peak region though, with many snowfall reports in excess of six inches observed over Teller and El Paso counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 17, 10:59 AM MST, 3 hours 1 minute earlier.
Area forecast discussion, Feb 17, 10:59 AM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
1059 AM MST Wed Feb 17 2021
.UPDATE...
Issued at 923 AM MST Wed Feb 17 2021
After further evaluation of the latest model runs and lack of cloud
development on satellite imagery, the QPFs and PoPs have been
reduced over the southern Sangre de Cristo Mountains for this
morning, and slightly enhanced over the Wet Mountains for later
this morning due to increased moisture over this area. Skies have
also been slightly adjusted down over the eastern plains due to
the cold arctic air continuing to be locked in with a more
persistent easterly flow over this region of the CWA.
&&
.SHORT TERM...(Today and tonight)
Issued at 341 AM MST Wed Feb 17 2021
Cold air is currently still in place over parts of the area, and
while things have been clearing out overnight, there are still some
low clouds lingering near the CO-KS border.
Today, cloudy conditions will persist over most of the region.
Latest model trends indicate growing confidence in relatively
unstable conditions today and tonight. Lapse rates are looking not
quite dry adiabatic, but for winter fairly robust. Several of the
models have been showing afternoon CAPE values of 200 J/Kg or more,
indicating that we could actually be seeing some isolated areas of
convection and maybe even some thunder snow this afternoon and
evening. The snow is likely to begin around midday, picking up more
as we head later into the afternoon, with most of these convective
snow showers likely over the southern Sangres and Wet Mountains, as
well as the Pikes Peak region. Agreement on snow amounts was
reasonably consistent between the high-res models, and given those
and the potential impacts a few highlights have been issued. The
peaks of the southern Sangres and Wets could be seeing upwards of 7-
10 inches, while the adjacent lower elevations could be seeing 3-6.
Western El Paso County and Teller are expected to get 4-7 inches as
well, while the eastern half of El Paso is only expected 1-3.
However, a few of the models had some convective snow showers moving
slightly more eastward in that area, so an extra shot of quick snow
is not impossible. The snow will last into the evening, but will
dissipate overnight.
Temperatures today will be seasonably normal, with high 20s to mid-
30s expected over most of the area. Lows tonight will be cool once
again, with low teens to single digits anticipated. Wind chill values
should be on the mild side, compared to last weekend, over the
plains, but the higher elevations will remain cold.
.LONG TERM...(Thursday through Tuesday)
Issued at 341 AM MST Wed Feb 17 2021
Thursday...
Cold with lingering morning snow showers on the plains. Additional
snow showers will be possible over the greater S Sangres during the
afternoon. Max temps this date will be pretty uniform with highs
around 30 both over the plains and valleys, with single digits and
10s mtns.
Friday...
Warming up across the region, especially the I-25 corridor region.
Surface flow will be downslope as a strong jet translates across the
state. This will allow temps to rise around 50 along the east slopes
of the mtns with 40s over the rest of the plains. This will likely
be the first day in quite awhile that all of the plains get above
the freezing mark. It will likely get rather windy in the mtns with
gusts in the 40s most of the higher terrain. Some snow showers will
be possible over the central mtns, especially N of Cottonwood Pass.
Saturday...
Warm over the plains with mid 50s to mid 40s most areas. It will
likely be a bit breezy over the lower terrain. Over the mtns, snow
will be on the increase, especially over the central mtns. This
Pacific system will be moving quickly, but I would not be surprised
if we will need some advisories to the c mtns on this day. Some of
this precip will have the potential to push into all of the Pikes
Peak region in the evening.
Sunday...
Cooler all areas with snow showers decreasing in the morning.
Early next week...
Mild and mainly dry. Ensemble guidance is hinting at a more
significant weather system later in the week. \/Hodanish
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1043 AM MST Wed Feb 17 2021
KALS...VFR conditions are expected to persist today. Snow showers
will be developing in the area this afternoon/evening, and while
some showers may pass close to the terminal, confidence on a
shower moving directly over the site is low until later this
evening. While snow showers will likely be more isolated in
nature, there is medium-high confidence in snow showers passing
over the terminal starting around 03Z and lasting until about 14Z,
and then snow should break up and become more scattered and in the
vicinity. Winds will be light today, strengthening slightly
tonight and gaining a southeast component until early tomorrow
morning, in which they will return again to light and variable.
KCOS...VFR conditions this morning, but potentially convective snow
showers are expected to impact the terminal beginning around 20Z
this afternoon with mostly MIFR conditions expected. The snow
could be possible heavy at times after 20Z with VIS being reduced
to 1/2SM or less in SHSN. Besides the isolated snow showers, snow
is still expected to impact KCOS this afternoon and evening and
will more than likely not break until around 15Z with IFR/LIFR
conditions expected until then. Winds will also steadily increase
during the day, increasing to around 10-15 kts when the snow
begins, then becoming light and variable by early tomorrow
morning, and becoming a southerly direction after 15Z.
KPUB...VFR conditions are expected at KPUB most of today. Later in
the afternoon/evening, likely around 03Z, snow is expected to move
over the area. While the widespread snow should be light, the
isolated pocket of convective snow showers is possible, which
could result in short periods of heavier snow. The snow is
expected to last until around 15Z tomorrow morning, with IFR/LIFR
conditions likely until then. Winds will be fairly light this
morning, before taking on a more easterly component this evening
and strengthening slightly, then becoming mainly light and
variable tomorrow morning, and becoming a southwesterly direction
after 15Z.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 2 PM this afternoon to 5 AM MST
Thursday for COZ074-079>082-084-085-087-088.
Winter Storm Warning from 2 PM this afternoon to 5 AM MST
Thursday for COZ075.
&&
UPDATE...STEWARD
SHORT TERM...GARBEROGLIO
LONG TERM...HODANISH
AVIATION...STEWARD
Hazardous weather outlook, Feb 17, 4:51 AM MST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
451 AM MST Wed Feb 17 2021
COZ058>089-093>099-181200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
451 AM MST Wed Feb 17 2021
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Locally heavy snow showers will be possible along the I-25 corridor,
Pikes Peak region, and the southern mountains this afternoon and
evening. These locally heavy snow showers will have the potential to
drop several inches of snow during a short period of time. This snow
shower activity may affect the commute along the I-25 corridor
late this afternoon. Across the mountains and high valleys, snow
showers will be possible with a couple of inches of snow possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Pacific weather system will move across the region late Saturday
into early Sunday. This system will bring accumulating snow to the
central mountains. It may also bring some light accumulations to
the southwest mountains and the higher elevations of the Pikes
Peak region.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over and near the Wet mountains
and the Sangre de Cristo mountains as well as the I-25 corridor and
Pikes Peak region.
GARBEROGLIO/Hodanish
Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- February 17, 2:00 PM MST to 9:13 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Heavy snow of 10.0 inches. 4 east northeast Monument.
Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- February 17, 2:00 PM MST to February 18, 3:00 AM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- Storm Chaser
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
Heavy snow of 8.0 inches. Cascade.
Heavy Snow, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft
- When
- February 17, 2:00 PM MST to February 18, 6:00 AM MST
- Where
- Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.578, -106.085 (the zone’s center; the record gives no point)
Heavy snow of 7.0 inches. 1 south southwest Monte Vista.
Heavy Snow, Central Chaffee County Below 9000 Ft
- When
- February 17, 2:00 PM MST to February 18, 6:00 AM MST
- Where
- Central Chaffee County Below 9000 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
Heavy snow of 6.9 inches. 4 west northwest Buena Vista.
Heavy Snow, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- February 17, 2:00 PM MST to February 18, 7:36 AM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Heavy snow of 6.5 inches. 3 east northeast Manitou Springs.
Heavy Snow, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- February 17, 2:00 PM MST to February 18, 6:00 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
Heavy snow of 6.0 inches. 3 west southwest Trinidad.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Kentucky, February 17 to 18, 20212 deaths · 2 injured · $35,000 · 4 events
- Flash Flooding and Heavy Rain in Hawaii, February 17 to 19, 20211 death · 9 events
- Flash Flooding and Ice Storm in Mississippi, February 17 to 18, 2021$3.5 million · 42 events
- Avalanche in Wyoming, February 17, 20211 death · 1 event
- Winter Storm and Heavy Snow in Mississippi, February 17 to 18, 2021$1.2 million · 22 events
- Flash Flood and Ice Storm in Louisiana, February 17 to 18, 2021$960,000 · 10 events
- Winter Storm and Heavy Snow in West Virginia, February 17 to 18, 2021$61,000 · 36 events
- Winter Storm and Heavy Snow in Kentucky, February 17 to 18, 202173 events
- Winter Storm in Tennessee, February 17 to 18, 2021$30,000 · 36 events
- Heavy Snow in Arkansas, February 17 to 19, 202148 events
- Winter Storm in Arkansas, February 17 to 18, 2021$75,000 · 2 events
- Winter Storm and Winter Weather in Kentucky, February 17 to 18, 202122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946308, 946310, 946311, 946313, 946315, 946317.